High Wind, Harding
- When
- May 26, 12:49 PM MST
- Where
- Harding forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
Strong northwest winds developed across northwest South Dakota during the late morning and early afternoon hours. Winds were strongest near Buffalo, where a peak wind gust of 60 mph was recorded early in the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong northwest winds developed across northwest South Dakota during the late morning and early afternoon hours. Winds were strongest near Buffalo, where a peak wind gust of 60 mph was recorded early in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 12:45 PM MST, 4 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 145 PM MDT THU MAY 26 2005 .DISCUSSION...SCT -SHRA WITH SOME THUNDER ACROSS MOST OF THE CWFA THIS AFTERNOON IN RESPONSE TO SHORT WAVE ENERGY MOVG SEWD THRU THE NRN PLAINS AND PLENTY OF COLD AIR ALOFT. IT IS ALSO QUITE WINDY WITH A WELL MIXED AMS. RATHER PERSISTENT PATTERN EXPECTED THROUGH THIS WEEKEND WITH NO BIG FCST CONCERNS. TONIGHT...CONVECTIVE PCPN SHOULD END RATHER ABRUPTLY THIS EVE WITH LOSS OF INSOLATION. WINDS WILL ALSO DECREASE WITH PARTIAL DECOUPLING OVERNIGHT. TEMPS WILL ALSO BE CHILLY...SIMILAR TO THIS MORNING. FRI-SAT...MODERATE NW FLOW ALOFT WILL CONT THROUGH THIS WEEKEND...KEEPING CONDS WINDY AND A BIT UNSETTLED. BEST INSTABILITY ON BOTH FRI AND SAT SHOULD REMAIN EAST OF THE BLKHLS...SO DO NOT EXPECT AS WDSPRD CONVECTION AS TDY. VERY SIMILAR LOW/HI TEMPS EXPECTED BOTH DAYS. SUN...LAST IN A SERIES OF SHORTWAVES WILL ROTATE SEWD THRU THE NRN PLAINS. BEST INSTABILITY AND MOISTURE APPEAR TO PASS WELL EAST OF THE CWFA...BUT WITH COLD AIR ALOFT WILL LEAVE SMALL POPS IN THE FCST. WITH SFC HIGH BUILDING SWD FROM THE CNTRL CNDN PROVINCES EXPECT A COOL DAY...WITH MOST AREAS STRUGGLING TO GET INTO THE 60S. EXTENDED...STRONG UPPER LOW SLIDES ACROSS THE NORTHEASTERN UNITED STATES BY MONDAY. EAST/WEST TROUGH REMAINS OVER THE MIDWEST THROUGH MONDAY EVENING BEFORE UPPER RIDGE FINALLY BUILDS IN ON TUESDAY. EXCEPT FOR A FEW LINGERING SHOWERS ON MONDAY...THE EXTENDED SHOULD BE MOSTLY DRY WITH A GRADUALLY WARMING TREND. HIGH TEMPERATURES SHOULD GRADUALLY WARM INTO THE 70S AND 80S BY THURSDAY. && .AVIATION...VFR CONDITIONS EXPECTED THIS AFTERNOON AND TONIGHT ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WITH SCATTERED SHOWERS AND THUNDERSTORMS DIMINISHING BY EARLY EVENING. SURFACE WINDS WILL REMAIN NEAR 25 KNOTS OUT OF THE NORTHWEST THIS AFTERNOON ALONG TWEB ROUTES 259...260...AND 315...WITH SOME HIGHER GUSTS IN THE VICINITY OF SHOWERS. NORTHWEST WINDS WILL ALSO DECREASE BY EARLY EVENING. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/RUDGE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 541 AM MDT THU MAY 26 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 541 AM MDT (641 AM CDT) THU MAY 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL STORM SYSTEM ALONG WITH A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON. SOME SMALL HAIL IS POSSIBLE WITH THE STRONGEST STORMS...BUT NO SEVERE WEATHER IS EXPECTED. IT WILL ALSO BE WINDY TODAY...ESPECIALLY OVER NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA...WITH NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTS TO AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449744.